North Carolina, 2004

Hail in North Carolina, April 11, 2004

April 11, 2004 · NWS MHX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 11, 2:00 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 11, 2:00 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
300 PM EDT SUN APR 11 2004

SHWRS HV BEEN OCCURG OVR AREA MOST OF THE DAY. CAPES HV RCHD UP TO
1800. NOTHING SVR YET...BUT CPL HV APPCHD VOTD VALUE.

UPR LO OVR SW THIS AM WL PHASE WI TROF IN NRN TIER STATES AND MV
SLOWLY TWRD THE E. THIS WL KP ERN NC IN A SW FLO ALFT THRU THE FRST
HALF OF THE WK. BNDYR CRRNTLY LCTD ALNG WRN BRDR OF CWA THRU FL
PANHANDLE WL RMN THRU AT LEAST MON AFTN. HERE IS WHR MDLS STRT TO
DIFFER. GFS SHOOTS SFC LO N STRTG MON AFTN...GFS ENSEMBLE MEAN
AGREES WI PSN OF GFS TROF...BUT IS SLOWER. ETA12 HAS THE SFC LO
FURTHR W...CREATING A WEDGE TYPE PATTERN. GFS PROBABLY REACTING TO
CONVECTION. EITHER WAY ERN NC WL RMN UNDR STG SLY FLO THRU
TUE. STG LIFT AND SERIES OF S/WVS WL HELP KP THINGS GOING. DFFCLT TO
TM S/WVS SO HVIER RAIN AND STGR CNVCTV ACTVTY WL BE MIXED IN WI MR
GNRL ACTVTY.

850 WNDS RUNNG ARND 15 TO 20 KT THIS AFTN. THEY PICK UP TO 40 TO 50
KTS TMRW AND TUE. THIS WL HELP INCRS SVR CHCS FOR MON AND TUE AS WE
RMN IN WRM SECTOR. GFS BRINGS CDFNT THRU TUE NGT WI UPR LVL TROF
CROSSG AREA WED NGT. VERY COLD IN THE UPR LVL WI THIS TROF...-25C AT
5H...AND DECENT WRAP ARND MSTR. THRFR CANT ARGUE AGAINST PSBY OF
TSTMS WED AND THU EVEN THO OMEGA IS IN THE WRONG DIR. WL CONT CRRNT
FCST TREND. THINGS DRY OUT BY THE END OF THE WK UNDR NLY FLO...AND
CONT DRY INTO THE BEGINNG OF NXT WK.

.MARINE...
NEAR STATIONARY FRONT NEAR THE AREA TONIGHT AND MON KEEPING SOUTH TO
SOUTHEAST FLOW ACROSS THE COASTAL WATERS THRU TUE. THE PRESSURE
GRADIENT WILL TIGHTEN MON AND EXPECT IT PRODUCE SMALL CRAFT
ADVISORY  CONDITIONS FOR ALL WATERS BY MONDAY NIGHT. USED A BLEND OF
THE ETA AND GFS WINDS. WILL TAKE 1 TO 2 FEET OF THE REGIONAL
WAVEWATCH III.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE TSTM WATCH ALL COUNTIES EXCEPT OUTER BANKS UNTIL 800 PM
EDT SUN.

CCG/RAP
Hazardous weather outlook, Apr 11, 4:06 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 AM EDT SUN APR 11 2004

NCZ029-044>047-079>081-090>095-098-103-104-120900-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
506 AM EDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS EASTERN NORTH
CAROLINA THIS AFTERNOON. THESE THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE FREQUENT, DANGEROUS LIGHTNING, LARGE HAIL, AND WIND GUSTS IN
EXCESS OF 58 MPH. LOCALLY HEAVY RAINS, IN EXCESS OF 1 INCH IN AN
HOURS TIME, ARE ALSO POSSIBLE IN THE STRONGEST STORMS. THE LOCALLY
HEAVY RAINS WILL PRODUCE MINOR FLOODING IN AREAS OF PERSISTENT
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF LOW PRESSURE CENTERS WILL CIRCULATE MOISTURE FROM THE
GULF OF MEXICO AND ATLANTIC OCEAN INTO EASTERN NORTH CAROLINA MONDAY
THROUGH WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. SOME OF THESE STORMS COULD BECOME SEVERE, ESPECIALLY MONDAY.
HEAVY RAINFALL IS ALSO EXPECTED ACROSS THE AREA WITH 2 TO 4 INCHES
POSSIBLE BY TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JME

In the hours before

Special weather statement, Apr 11, 3:50 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT SUN APR 11 2004

NCZ044>046-079>081-090-091-093-112145-
TYRRELL-BEAUFORT-DUPLIN-LENOIR-GREENE-CRAVEN-MAINLAND
HYDE-WASHINGTON-PITT-
450 PM EDT SUN APR 11 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...MAINLAND
HYDE...CRAVEN...GREENE...LENOIR...DUPLIN...BEAUFORT AND TYRRELL
COUNTIES UNTIL 545 PM EDT...
...RAINFALL AMOUNTS UP TO 3 INCHES POSSIBLE IN LESS THAN 1 HOUR...

AT 450 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 26 MILES
NORTHEAST OF BELHAVEN TO 19 MILES SOUTHWEST OF LA GRANGE...OR FROM 14
MILES SOUTH OF COLUMBIA TO 9 MILES SOUTHWEST OF BROGDEN...MOVING
NORTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT
500 PM EDT...WASHINGTON AT 520 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE KINSTON AND SNOW HILL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Morehead City radar (KMHX), 62 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craven

When
April 11, 5:05 PM EST
Where
Craven County, Cove City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -77.333

Hail up to nickel size covering the road on Highway 70 caused numerous accidents.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5389054.